Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 11, 2017, 6:31 PM CST for Loving County, Winkler County, Texas; Eddy County, Lea County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2017, 6:31 PM CST (00:31 UTC)
- Expired
- Mar 11, 2017, 7:30 PM CST
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Loving County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
445
WUUS54 KMAF 120031
SVRMAF
NMC015-025-TXC301-495-120130-
/O.NEW.KMAF.SV.W.0012.170312T0031Z-170312T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
631 PM CST SAT MAR 11 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Eastern Eddy County in southeastern New Mexico...
Southern Lea County in southeastern New Mexico...
Northwestern Winkler County in western Texas...
Northeastern Loving County in western Texas...
* Until 730 PM CST/630 PM MST/
* At 631 PM CST/531 PM MST/, a severe thunderstorm was located 10
miles southwest of Eunice Airport, or 13 miles west of Eunice,
moving south at 25 mph. Two inch hail has been reported with this
storm.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Jal, Jal Airport, Eunice Airport and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 10373 3249 10323 3193 10305 3192 10374
TIME...MOT...LOC 0031Z 356DEG 24KT 3237 10339
HAIL...2.00IN
WIND...60MPH
$$
801 follow-up statement
192
WWUS54 KMAF 120101
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
701 PM CST SAT MAR 11 2017
NMC015-025-TXC301-495-120130-
/O.CON.KMAF.SV.W.0012.000000T0000Z-170312T0130Z/
Eddy NM-Lea NM-Winkler TX-Loving TX-
701 PM CST SAT MAR 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CST/630 PM MST/ FOR EASTERN EDDY...SOUTHERN LEA...NORTHWESTERN
WINKLER AND NORTHEASTERN LOVING COUNTIES...
At 700 PM CST/600 PM MST/, a severe thunderstorm was located 21 miles
west of Jal, moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Jal, Jal Airport and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3245 10373 3243 10322 3193 10305 3192 10374
TIME...MOT...LOC 0100Z 007DEG 30KT 3216 10355
HAIL...2.00IN
WIND...60MPH
$$
80What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 4:11 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 11, 4:11 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 PM CST Sat Mar 11 2017
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Showers and thunderstorms will continue to develop and spread
across the area this evening and overnight. Gusty and variable
winds are expected with these storms. A cold front with strong and
gusty northeast winds will push through the area this evening.
Winds are expected to remain elevated with some gusts through most
of the night. Low ceilings are also expected to move into the
area tonight and are expected to remain through 18z. Winds will
weaken around 12z and transition to the south Sunday afternoon.
&&
.PREV DISCUSSION... /issued 209 PM CST Sat Mar 11 2017/
DISCUSSION...
Concern for today is potential for tstms, strong-severe, to develop
between 21Z-03Z across the NW-N CWFA and track swd thru the PB by
06Z and then points s. Some discrepancy as to whether the
strongest and greatest coverage of tstms will be pre or post
frontal. NAM12/TTU WRF are farther w, while GFS and high
resolution models are more east bringing tstms thru Midland/Odessa
areas mostly between 00Z-06Z. Frontal boundary is of importance
too because storms may attempt to back build (e to w) into the PB
possibly resulting a broken line. Mid level LR's of 8 C/KM along
with low level moisture will modulate SB instability with SB
CAPES around 1500 J/KG. Wind fields are not particularly strong,
but veering will promote effective shear to around 30kts. As such
we think there will be some severe multi-cells/brief supercell
storms with large hail and strong wind being the main concerns.
Going back to the front, a 3hr isallobaric high of 10mb will
track across the area this evening and with a very tight thermal
gradient the result will be winds that rip for a few hrs, 02Z-09Z.
As such we will issue a wind advisory including Lea Co,
NW-W/Central PB. High wind warning for GDP Pass still looks good.
Sunday AM will be noticeably colder with low temps around 40 and
gusty winds. Clouds are expected to hold in most of the day Sunday
and high temps will not make it out of the 50s in areas n and e
of the Pecos River. It will be warmer Monday despite a frontal
passage in the morning. Low level moisture will return Wed and a
few showers possible across the ern CWFA, but very warm across the
w including SE NM. Another front on Friday will interrupt the
warming trend, meanwhile the NW flow will continue with rising
heights.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 57 46 68 / 60 10 0 0
Carlsbad 43 64 45 71 / 40 10 0 0
Dryden 53 62 48 77 / 60 10 0 10
Fort Stockton 45 62 49 72 / 60 10 0 0
Guadalupe Pass 41 63 49 65 / 30 10 0 0
Hobbs 39 58 43 67 / 50 10 0 0
Marfa 43 65 44 71 / 40 10 0 0
Midland Intl Airport 41 58 47 69 / 70 10 0 0
Odessa 41 58 46 69 / 70 10 0 0
Wink 45 61 45 71 / 60 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 7 PM MST this evening to 3 AM MDT Sunday for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
TX...Wind Advisory from 8 PM CST this evening to 4 AM CDT Sunday for
Andrews-Ector-Gaines-Loving-Midland-Reeves County and Upper
Trans Pecos-Winkler.
High Wind Warning from 8 PM MST this evening to 6 AM MDT Sunday
for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Mar 11, 1:24 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 124 PM CST Sat Mar 11 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 124 PM CST Sat Mar 11 2017 /1224 PM MST Sat Mar 11 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a marginal risk of severe thunderstorms across portions of southeast New Mexico, the Texas Permian Basin, the Trans-Pecos Region, and over the mountains of southwest Texas. As a cold front moves into the area this evening, thunderstorms are expected to develop along and behind the front. Some storms could reach strong to severe levels with the main threats being isolated large hail and damaging winds. Frequent lightning is also possible with these storms. Isolated afternoon thunderstorms that develop well ahead of the cold front across the Davis Mountains and adjacent areas to the east will also have the potential to produce smaller hail and lightning. A High Wind Warning is in effect tonight for Guadalupe Pass for strong northeast winds developing behind a cold front. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY No widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 11, 5:47 PM CST, 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 547 PM CST SAT MAR 11 2017 TXZ060-061-067-068-120030- Crane TX-Ector TX-Ward TX-Winkler TX- 547 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 630 PM CST... At 546 PM CST, Doppler radar was tracking a strong thunderstorm near Monahans Sandhills State Park, or 12 miles northeast of Monahans, moving south at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Monahans, Monahans Sandhills State Park and Notrees. THIS INCLUDES Interstate 20 between mile markers 81 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3195 10284 3195 10268 3156 10267 3156 10290 TIME...MOT...LOC 2346Z 007DEG 25KT 3174 10277 44
Special weather statement, Mar 11, 5:49 PM CST, 42 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 449 PM MST SAT MAR 11 2017 NMZ028-120030- Eddy County Plains NM- 449 PM MST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL 530 PM MST... At 448 PM MST, Doppler radar was tracking a strong thunderstorm over Cottonwood, or 7 miles north of Artesia, moving southeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Artesia, Brantley Lake State Park, Loco Hills, Cottonwood, Seven Rivers, Seven Rivers Airport, Lakewood, Lea County Zip Franklin Memorial Airport, Artesia Municipal Airport, Atoka and Dayton. LAT...LON 3296 10383 3271 10389 3247 10441 3296 10475 TIME...MOT...LOC 2348Z 300DEG 12KT 3295 10443 67
Local storm report, Mar 11, 5:51 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 2 NNW HOBBS 32.76N 103.18W
03/11/2017 M50.00 MPH LEA NM TRAINED SPOTTER
&&
AKLLocal storm report, Mar 11, 6:20 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 10 WNW MONUMENT 32.68N 103.42W
03/11/2017 M2.00 INCH LEA NM TRAINED SPOTTER
&&
AKLLocal storm report, Mar 11, 6:22 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 WNW MONUMENT 32.68N 103.42W
03/11/2017 M2.00 INCH LEA NM TRAINED SPOTTER
HEN EGG SIZE HAIL FELL FOR 10 MINUTES.
&&
AKLSpecial weather statement, Mar 11, 6:26 PM CST, 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 626 PM CST SAT MAR 11 2017 TXZ069-120115- Upton TX- 626 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UPTON COUNTY UNTIL 715 PM CST... At 626 PM CST, Doppler radar was tracking a strong thunderstorm near Rankin, moving southwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rankin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3108 10220 3133 10206 3130 10187 3108 10179 TIME...MOT...LOC 0026Z 036DEG 5KT 3128 10199 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 6:12 PM CST | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 48 min |
| Mar 11, 6:26 PM CST | Special Weather Statement | MAF | Upton | 49 min |
| Mar 11, 6:29 PM CST | Areal Flood Advisory | MAF | Ector, Winkler | 3 hr |
| Mar 11, 6:58 PM CST | Special Weather Statement | MAF | Ward | 47 min |
| Mar 11, 7:04 PM CST | Special Weather Statement | MAF | Crane | 41 min |
| Mar 11, 7:25 PM CST | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 65 min |
| Mar 11, 7:25 PM CST | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 35 min |
| Mar 11, 7:42 PM CST | Special Weather Statement | MAF | Crane | 48 min |
| Mar 11, 8:07 PM CST | Severe Thunderstorm Warning | MAF | Reeves, Ward | 53 min |
| Mar 11, 8:15 PM CST | Special Weather Statement | MAF | Crane | 45 min |
| Mar 11, 8:19 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Mar 11, 8:33 PM CST | Special Weather Statement | MAF | Ector, Midland | 27 min |
| Mar 11, 8:56 PM CST | Special Weather Statement | MAF | Ector | 64 min |
| Mar 11, 9:04 PM CST | Special Weather Statement | MAF | Pecos | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.